Hail, Fauquier
- When
- May 28, 2:05 PM EST
- Where
- Fauquier County, 2.2 mi NNE of Turnbull
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.711, -77.839
A cold front moved into the Mid Atlantic from the northeast and showers and thunderstorms developed where there was a discrete heating boundary. Instability and shear was present on the warm side of the boundary and large hail was observed in a severe storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved into the Mid Atlantic from the northeast and showers and thunderstorms developed where there was a discrete heating boundary. Instability and shear was present on the warm side of the boundary and large hail was observed in a severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 9:21 AM EST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT WED MAY 28 2014
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHEAST UNITED STATES TODAY
BEFORE MOVING THE MID-ATLANTIC REGION TONIGHT. THE FRONT WILL PUSH
SOUTH OF THE AREA THURSDAY WITH HIGH PRESSURE RIDGING DOWN THE
NEW ENGLAND AND MID-ATLANTIC COAST. HIGH PRESSURE WILL REMAIN OVER
THE REGION THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BACKDOOR FNT ALIGNED ALONG THE DEL BAY ATTM. ACY 14Z TEMP 59F
WHILE DOV 77F. MUCH OF THE CWA WILL RESIDE IN THE WARM/MOIST
SECTOR FOR THE BALANCE OF THE DAY. FACTOR IN WEAK SHORTWAVES IN
NORTHWEST FLOW AND THE FRONTAL BOUNDARY...EXPECT AN UPTICK IN
CONVECTION BY MIDDAY/EARLY AFTERNOON SUPPORTIVE OF LIKELY POPS.
12Z LWX SNDG SUGGESTS A CNVCTV TEMP OF 86F. MID-HIGH DECK DEBRIS
CLDS ACRS MUCH OF MD CASTING A LTL DOUBT WHETHER THOSE TEMPS WL BE
REACHED. IN VA WHERE INSOLATION PLENTIFUL...THERE IS LTL DOUBT.
EZF ALREADY 81F. ONCE SDNG MODIFIED FOR FCST MAXT...CAPE ALMOST 2K
J/KG W/ LTL SHEAR.
STORMS MAY BE PULSE IN NATURE...AND A FEW STORMS COULD PRODUCE
LOCALLY DAMAGING WIND GUSTS. IF INITIATION OCCURS BEYOND MID
AFTERNOON...IT/S POSSIBLE THAT NORTHEAST MARYLAND WILL BE SPARED
OF THE ISOLATED SEVERE RISK DUE TO MORE STABLE AIR PUNCHING
SOUTHWARD BEHIND THE BACKDOOR FRONT.
MAV AND MET CONTINUE TO DIFFER FOR MAXIMA TODAY...BUT THE GAP HAS
SHRUNK COMPARED TO YESTERDAY. WARMER MAV WAS THE WINNER YESTERDAY
AND WILL LEAN IN THIS DIRECTION TODAY AS MUCH OF THE AREA WILL
RESIDE TO THE SOUTH OF THE FRONT TODAY. HWVR...MAY BE MAKING A FEW
TWEAKS FOR METRO BALT...BASED ON FRNTL PROGRESS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY CONTINUES TO SLIDE SOUTHWARD THROUGH THE CWA
TONIGHT...AND THEN WILL RESIDE SOUTH OF THE CWA ON THURSDAY AS HIGH
PRESSURE ALONG THE NEW ENGLAND COAST EXTENDS SOUTH TOWARD THE
MID-ATLANTIC.
CONVECTION WILL LIKELY BE ONGOING THIS EVENING...BUT PER SREFS WILL
TREND POPS FOR SHOWERS DOWNWARD ACROSS THE NORTHEAST PORTION OF THE
CWA. SREFS ALSO SHOWS PROBABILITIES FOR ANY INSTABILITY OF
SIGNIFICANCE BEING SHOVED SOUTHWARD THROUGH THE NIGHT AND INTO
THURSDAY WHICH WILL ELIMINATE THE RISK FOR THUNDER EXCEPT PERHAPS
THE FAR SOUTHWEST PORTION OF THE CWA. IN FACT...WITH AN EASTERLY
FLOW DEVELOPING TONIGHT INTO THURSDAY...LINGERING SHOWERY
PRECIPITATION MAY MORPH INTO A LIGHT RAIN OR DRIZZLE TYPE SCENARIO
INTO THURSDAY.
FOR TEMPERATURES...STUCK CLOSE TO MAV/MET FOR MINIMA/MAXIMA WHICH
CAPTURE THE EASTERLY FLOW/MARINE LAYER SCENARIO WELL AND SHOW A
SMALL DIURNAL RANGE FROM TONIGHT INTO THURSDAY. LOOKS LIKE THE CWA
WILL BE STUCK IN THE 60S DURING THE DAYTIME ON THURSDAY.
BACKDOOR COLD FRONT WILL CONTINUE TO PROGRESS FARTHER TO OUR SOUTH
THU NGT. FCST SOUNDINGS SHOW THE COLUMN DRYING IN THE MID LVLS BUT
MOISTURE REMAINS TRAPPED IN THE LLVLS BENEATH THE MID-LVL SUBSIDENCE
INVERSION. THIS WILL RESULT IN CLOUDS AND POCKETS OF RAIN LINGERING
INTO THE EVE AND EVEN INTO THE OVNGT IN THE NRN PIEDMONT AND
POTOMAC HIGHLANDS.
NLY FLOW IN ASSOCIATED WITH WEAK HIPRES WILL CONTINUE TO DRY OUT THE
COLUMN ON FRI. DAYTIME MIXING THOUGH WILL LIKELY LEAD TO A WELL-
DEVELOPED CU FIELD DURING THE AFTN. MAX TEMPS IN THE 70S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
LARGE-SCALE PATTERN THIS WEEKEND WILL FEATURE AN UPPER LOW OFF
THE NEW ENGLAND COAST AND UPSTREAM UPPER RIDGE BUILDING OVER
MIDWEST AND GULF COAST STATES. AT THE SFC...BROAD AREA OF HIPRES
OVER ERN CANADA AND GREAT LAKES WILL BE LOCATED BETWEEN BOTH OF
THE AFOREMENTIONED UPPER FEATURES. THE SFC HIGH IS FORECAST TO
BUILD DOWN INTO THE MID-ATLANTIC REGION ON SATURDAY BEFORE THE
CENTER OF THE HIGH SHIFTS TOWARD THE ERN SEABOARD SATURDAY NGT AND
SUNDAY.
CONTINENTAL POLAR AIRMASS OVERHEAD ON SATURDAY UNDER NLY WINDS
AROUND THE HIGH. COOL AIRMASS WILL BE MODERATED BY STRONG DIURNAL
HEATING...YIELDING MAX TEMPS NEAR NORMAL IN THE 70S. LLVL WINDS
EVENTUALLY VEER OUT OF THE EAST SATURDAY NGT AND OUT OF THE
SOUTHEAST ON SUNDAY AS THE SFC HIGH AXIS SHIFTS EWD TOWARD THE
COAST. PATTERN RECOGNITION HINTS AT THE POSSIBILITY FOR CLOUDS TO
DEVELOP OFFSHORE AND ADVECT INLAND OF THE CHSPK BAY LATE SATURDAY
NIGHT WITH A COMBINATION OF ONSHORE LLVL FLOW AND LIFT FROM
SHORTWAVE ENERGY ROTATING SWD ALONG THE WRN PERIPHERY OF THE UPPER
LOW. MODEL DIFFERENCES REMAIN REGARDING THE WWD EXTENT OF THESE
FEATURES SO CONFIDENCE NOT QUITE HIGH ENOUGH YET TO GO WITH A CLOUDY
FORECAST FOR SATURDAY NIGHT. NEAR NORMAL TEMPS WILL PERSIST
SATURDAY NIGHT AND SUNDAY.
SLY RETURN FLOW WILL STRENGTHEN OVER THE AREA EARLY NEXT WEEK AS THE
CENTER OF SFC HIPRES SHIFTS OFF THE SOUTHEAST COAST. WLY WINDS ALOFT
AROUND THE UPPER RIDGE WILL ADVECT WARM AIR INTO THE MID-ATLANTIC
REGION WHILE THE SLY FLOW AT THE SFC TRANSPORTS MOISTURE UP THE
ERN SEABOARD. A RETURN OF HEAT AND HUMIDITY WILL BE ACCOMPANIED
BY INCREASING CHANCES FOR SHOWERS AND STORMS EACH DAY...ESPECIALLY
TOWARD THE MIDDLE OF THE WEEK WHEN THE UPPER RIDGE IS FORECAST TO
FLATTEN...RESULTING IN THE STORM TRACK SHIFTING SWD AND CLOSER TO
OUR LATITUDE.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
EXPECT AN INCREASE IN SHRA/TSRA ACTIVITY BY MIDDAY/EARLY
AFTERNOON AS A FRONT APPROACHES FROM THE NORTH. IMPACT AT
TERMINALS MAY OCCUR A LITTLE SOONER THAN WHAT OCCURRED
YESTERDAY...AND IS REFLECTED IN TAFS HIGHLIGHTING THE 18Z-22Z
PERIOD.
TAF ALSO REFLECTS OTHER CHANGES...FIRST A WIND SHIFT TO THE EAST IN
THE LATE AFTERNOON/EVENING AS THE FRONT PRESSES TO THE SOUTH AND
THEN LOWERING CEILINGS AS EASTERLY FLOW ADVECTS A MARINE LAYER.
LEANED TOWARD A GFS/LAMP/SREFS BLEND FOR ONSET OF MVFR/IFR CIGS
OVERNIGHT. IFR CIGS MAY CONTINUE THROUGH THE DAY ON THURSDAY.
BACKDOOR BOUNDARY WILL CONTINUE TO PUSH SOUTH OF THE TERMINALS THU
NGT. FLIGHT RESTRICTIONS POSSIBLE WITH LOW CLOUDS ON THE COLD SIDE
OF THE BOUNDARY. POTENTIAL FOR IFR CIGS INCREASE FARTHER SOUTH AND
WEST TOWARD MRB-CHO WHERE LLVL MOISTURE WILL BE HARDER TO SCOUR OUT.
MVFR CIGS FAVORED AT IAD/DCA/BWI/MTN.
FCST SOUNDINGS FROM THE GFS/NAM INDICATE CIGS NEAR MVFR-VFR CRITERIA
FRI AFTN WHEN CU FIELD DEVELOPS. VFR EXPECT THIS WEEKEND WITH HIPRES
OVERHEAD.
&&
.MARINE...
WEAK GRADIENT TODAY WILL KEEP WINDS BELOW SCA CRITERIA ALTHOUGH
AFTERNOON THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS. COLD FRONT
WILL SINK SOUTHWARD THROUGH THE WATERS THIS EVENING. WIND SHIFT TO
THE EAST OCCURS AND MODELS SHOW WINDS INCREASING TO 15 TO 20 KT THUS
SCA IS IN EFFECT. THIS IS LIKELY TO CONTINUE INTO THE FIRST PART OF
THURSDAY BEFORE WINDS DIMINISH.
NELY WINDS 5-10 KT THU NGT BECOME LGT AND VAR FRI WITH WEAK HIPRES
OVERHEAD.
SCA CONDITIONS POSSIBLE FOR PORTIONS OF THE WATERS ON SAT IN
ASSOCIATION WITH PRESSURE RISES RESULTING FROM HIPRES BUILDING IN
FROM THE GREAT LAKES. SCA WOULD BE MORE LIKELY IN THE MAIN STEM OF
THE CHSPK BAY WHERE ORIENTATION OF NLY WINDS OPTIMAL FOR CHANNELING.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING NEAR NORMAL OVERNIGHT...AND WILL REMAIN
THAT WAY THROUGH MUCH OF THE DAY. HOWEVER...AS WINDS BECOME EAST AND
INCREASE TO 15 TO 20 KT BEHIND A COLD FRONT THIS EVENING ANOMALIES
ARE EXPECTED TO QUICKLY INCREASE. WITH ASTRONOMICAL TIDES STILL ON
THE HIGH SIDE...WILL HAVE TO KEEP A CLOSE EYE ON SENSITIVE LOCATIONS
SUCH AS ANNAPOLIS BEGINNING WITH THE THURSDAY MORNING HIGH TIDE
CYCLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 2 PM EDT
THURSDAY FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
THURSDAY FOR ANZ535-536.
&&
SYNOPSIS...JRK/BPP
NEAR TERM...BPP/HTS
SHORT TERM...JRK/BPP
LONG TERM...JRK
AVIATION...JRK/BPP/HTS
MARINE...JRK/BPP
TIDES/COASTAL FLOODING...BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 506 AM EDT WED MAY 28 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 506 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE WATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WITH THE DEVELOPMENT OF ONSHORE FLOW...THE POTENTIAL FOR MINOR COASTAL FLOODING EXISTS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AT TIMES OF HIGH TIDE THURSDAY. A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SATURDAY FOR PORTIONS OF THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR PORTIONS OF THE OUTLOOK AREA. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 506 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR PORTIONS OF THE OUTLOOK AREA.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 WNW GLENMONT 39.06N 77.07W
05/27/2014 MONTGOMERY MD NWS EMPLOYEE
LARGE TREE LIMBS DOWN ONTO GOODHILL RD AT WELLER RD
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1400343
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 NW WASHINGTON GROVE 39.15N 77.18W
05/27/2014 MONTGOMERY MD TRAINED SPOTTER
TREE ONTO APARTMENT COMPLEX ALONG GIRARD ST NEAR
VICTORY FARM DR
&&
EVENT NUMBER LWX1400347
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 E GAITHERSBURG 39.14N 77.20W
05/27/2014 MONTGOMERY MD TRAINED SPOTTER
BROKEN TREE LIMBS ONTO BROOKES AVE NEAR RUSSELL AVE
&&
EVENT NUMBER LWX1400348
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 ESE GERMANTOWN 39.17N 77.24W
05/27/2014 MONTGOMERY MD 911 CALL CENTER
TREE DOWN ACROSS SEVERAL POWER LINES ON RT 355 JUST
SOUTH OF PLUMMER DR.
&&
EVENT NUMBER LWX1400349
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 2 ENE THE PLAINS 38.87N 77.74W
05/27/2014 FAUQUIER VA 911 CALL CENTER
TREE DOWN ALONG HOPEWELL RD
&&
EVENT NUMBER LWX1400350
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 2 SW WALKERSVILLE 39.47N 77.37W
05/27/2014 FREDERICK MD 911 CALL CENTER
TREES AND LOTS OF DEBRIS ACROSS RETREAT RD NEAR
FOUNTAIN ROCK RD
&&
EVENT NUMBER LWX1400351
KLWThe Sterling radar (KLWX), 42 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521013.